High Wind, Brevard
- When
- April 14, 5:27 PM EST
- Where
- Brevard forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Gradient wind gust to 58 mph at Melbourne International Airport (KMLB).
Strong gradient winds associated with a meso-high occurred after passage of a squall-line containing several damaging thunderstorms, lasting from late afternoon until early evening.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Strong gradient winds associated with a meso-high occurred after passage of a squall-line containing several damaging thunderstorms, lasting from late afternoon until early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 14, 2:12 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT TUE APR 14 2009
.DISCUSSION...
TONIGHT...STORMS WILL BE POSSIBLE OVER SOUTHERN SECTIONS AROUND
LAKE OKEECHOBEE THROUGH EARLY EVENING...WITH A FEW SHOWERS
REACHING TO THE NORTH. HAVE KEPT IN LOW POPS THRU EARLY EVENING
ALL AREAS THEN DROPPED FOR ALL BUT FAR SOUTH DURING THE OVERNIGHT.
FRONT WILL PUSH DOWN THE PENINSULA TONIGHT WITH SOME DRIER AND
COOLER AIR WORKING IN FROM NORTH TO SOUTH.
WED (PREVIOUS)...COLD FRONTAL BOUNDARY WILL MOVE INTO SOUTHERN
FLORIDA EARLY WED. MAY SEE A FEW LINGERING SHOWERS OVER MARTIN
COUNTY WITH A SLIGHT CHANCE OF SHOWERS EARLY IN THE MORNING.
OTHERWISE THE REST OF THE AREA WILL REMAIN DRY WITH SKIES MOSTLY
CLEAR TO PARTLY SUNNY. HIGHS WILL BE COOLER WITH UPPER 70S OVER THE
NORTH TO LOW 80S OVER THE SOUTH.
WED NIGHT...NORTHWEST FLOW IN THE WAKE OF DEPARTING MID ATLANTIC LOW
WILL CREATE PLEASANT OVERNIGHT CONDITIONS WITH TEMPS IN THE 50S WITH
LIGHT WINDS AND NO CLOUDS.
** PREV DISC **
THURS-FRI...PRESSURE GRADIENT WILL BEGIN TO INCREASE BETWEEN LOW
PRESSURE WELL EAST OF THE MID ATLANTIC STATES OVER THE ATLANTIC AND
HIGH PRESSURE BUILDING DOWN THE EAST COAST. THIS WILL ALLOW WINDS TO
VEER TO THE NORTHEAST AND STRENGTHEN THROUGH LATE WEEK. THE
NORTHEAST FLOW WILL CONTINUE A COOLING TREND WITH HIGHS IN THE UPPER
70S/LOW 80S THURS AND THEN MID/UPPER 70S FRI. COOLEST TEMPS WILL
EXIST ALONG THE COAST WITH THE MORE ONSHORE FLOW. IT IS POSSIBLE
THAT THE STRONGER NORTHEAST WINDS AND INCREASED MARINE CLOUDS MAY BE
ABLE TO CREATE SOME ISOLATED SHRA ACTIVITY OVER THE MARINE WATERS
AND THEN PUSHING ONSHORE ALONG THE COAST...BUT WILL KEEP MENTIONABLE
POPS OUT OF THE FORECAST FOR NOW.
SAT-MON...HIGH PRESSURE WILL EXIST OVER THE CAROLINA COASTLINE SAT
BEFORE MOVING SOUTH AND EAST INTO THE ATLANTIC WITH RIDGE AXIS OVER
CENTRAL FLORIDA SUN. WINDS WILL BEGIN TO DECREASE AND BECOME
EASTERLY SATURDAY AND EVENTUALLY SOUTHEAST SUN. TEMPS WILL THEN
BEGIN TO INCREASE TO MORE NEAR NORMAL VALUES. NEXT SYSTEM TO CROSS
THE AREA WILL COME EARLY NEXT WEEK AS A LOW PRESSURE SYSTEM DEVELOPS
AND PUSHES NORTHEAST OUT OF THE LOWER MISSISSIPPI VALLEY SUN NIGHT
AND DRAGS A COLD FRONT ACROSS THE AREA MON. MOISTURE RETURN AND
INSTABILITY AHEAD OF THE FRONT STILL LOOKS DECENT SO WILL KEEP A
CHANCE FOR SHOWERS AND THUNDERSTORMS (30-40%) ON MON.
&&
.AVIATION...LINGERING REDUCTIONS FROM SHRA/ISOLD TSRA S INTO THIS
EVENING...ESP SOUTHWARD FROM KMCO-KTTS...THEN BECOMING VFR OVERNIGHT.
&&
.MARINE...SCA WILL CONTINUE ALL COASTAL WATERS INTO EARLY EVENING
THEN TAPER BACK TO OFFSHORE WATER FOR LATE NIGHT THROUGH WED.
PRESSURE GRADIENT WILL BEGIN TO STRENGTHEN THURS INTO FRIDAY BETWEEN
HIGH PRESSURE BUILDING DOWN THE EAST COAST AND LOW PRESSURE OVER THE
CENTRAL ATLANTIC. WINDS WILL THEN VEER TO THE NE AND INCREASE TO
20-25 KTS OFFSHORE THURS NIGHT INTO FRI WITH SEAS BUILDING TO 7 FT
WITH A SCA LIKELY NEEDED. WINDS WILL THEN VEER TO THE EAST AND
DECREASE HOWEVER SWELLS WILL CONTINUE TO INCREASE INTO SAT WITH WAVE
HEIGHTS UP TO 8-10 FT OFFSHORE AND SOUTHERN NEARSHORE WATERS.
&&
.FIRE WEATHER...DRIER AIR MASS WITH HIGH PRESSURE BUILDING OVER THE
REGION WILL HAVE POTENTIAL TO PRODUCE SEVERAL HOURS OF LOW RH VALUES
SO A FIRE WEATHER WATCH HAS BEEN POSTED FOR ALL BUT THE COASTAL
SECTIONS FROM BREVARD SWD WHERE ONSHORE FLOW WILL LIMIT THE RH DROP.
MAY HAVE LOW RH CONCERNS NORTHERN INTERIOR AGAIN ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 59 76 54 76 / 20 0 0 0
MCO 61 80 55 80 / 20 10 0 0
MLB 61 80 57 78 / 30 10 0 0
VRB 65 81 57 80 / 30 10 10 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL VOLUSIA-
INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD-SOUTHERN LAKE-ST. LUCIE.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR COASTAL
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER
INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY
LINE TO SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...GLITTO
LONG TERM....PENDERGRAST
RADAR...VOLKMERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1224 PM EDT TUE APR 14 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-142100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1224 PM EDT TUE APR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... A SQUALL LINE PUSHED RAPIDLY THROUGH AREAS FROM NORTHERN OSCEOLA AND BREVARD COUNTIES NORTHWARD THIS MORNING...WITH ONLY A FEW LINGERING SHOWERS AND ISOLATED STORMS EXPECTED THESE AREAS THIS AFTERNOON. HOWEVER...POINTS SOUTHWARD INCLUDING SOUTHERN OSCEOLA...SOUTHERN BREVARD...OSCEOLA...INDIAN RIVER...OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES WILL HAVE A THREAT FOR STRONG TO LOCALLY SEVERE STORMS THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...COIN SIZE HAIL AND ROTATION THAT COULD PRODUCE A TORNADO ON THE GROUND. PERSONS IN THESE AREAS OF EAST CENTRAL FLORIDA SHOULD MONITOR THE WEATHER VERY CLOSELY AND TAKE SHELTER FROM STORMS BEFORE THEY ARRIVE. ...HIGH WIND IMPACT... SUSTAINED SOUTH TO SOUTHWEST WINDS 20 TO 25 MPH WITH HIGHER GUSTS CAN BE EXPECTED ACROSS MARTIN...SAINT LUCIE...OKEECHOBEE...INDIAN RIVER...BREVARD AND OSCEOLA COUNTIES. ...MARINE THUNDERSTORM GUST IMPACT... FAST MOVING THUNDERSTORMS WILL MOVE OFFSHORE FROM AROUND MELBOURNE BEACH SOUTHWARD THIS AFTERNOON AND BE CAPABLE OF PRODUCING STRONG WIND GUSTS 34 KNOTS OR GREATER. ...WIND AND SEA IMPACT... A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE ATLANTIC COASTAL WATERS FOR SOUTH TO SOUTHWEST WINDS AROUND 20 KNOTS WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRYING BEHIND THE FRONT WILL LEAD TO A FIRE WEATHER DANGER FOR PORTIONS OF EAST CENTRAL FLORIDA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. GLITTO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
428 PM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM NON-TSTM WND GST ORLANDO 28.50N 81.37W
04/14/2009 M43 MPH ORANGE FL ASOS
KORL ORLANDO EXECUTIVE ARPT. OBSERVATION 1953Z RMK
18037/1905
1105 AM NON-TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.32W
04/14/2009 M46 MPH ORANGE FL ASOS
KMCO ORLANDO INTERNATIONAL ARPT. OBDERVATION RMK
19040/1936
0355 PM NON-TSTM WND GST KENNEDY SPACE CENTER 28.52N 80.68W
04/14/2009 M52 MPH BREVARD FL OTHER FEDERAL
KTTS KENNEDY SPACE CENTER OBSERVATION 1955Z WIND
21022G45KT
&&
FXDPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
428 PM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST ORLANDO 28.50N 81.37W
04/14/2009 M43 MPH ORANGE FL ASOS
KORL ORLANDO EXECUTIVE ARPT. OBSERVATION 1953Z RMK
18037/1905
0336 PM NON-TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.32W
04/14/2009 M46 MPH ORANGE FL ASOS
KMCO ORLANDO INTERNATIONAL ARPT. OBDERVATION RMK
19040/1936
0355 PM NON-TSTM WND GST KENNEDY SPACE CENTER 28.52N 80.68W
04/14/2009 M52 MPH BREVARD FL OTHER FEDERAL
KTTS KENNEDY SPACE CENTER OBSERVATION 1955Z WIND
21022G45KT
&&
FXDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
432 PM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST KENNEDY SPACE CENTER 28.52N 80.68W
04/14/2009 M52.00 MPH BREVARD FL OTHER FEDERAL
KTTS KENNEDY SPACE CENTER OBSERVATION 1955Z WIND
21022G45KT
&&
FXDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
501 PM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM NON-TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.32W
04/14/2009 M48 MPH ORANGE FL ASOS
KMCO- ORLANDO INTERNATIONAL ARPT. OBSERVATION REMARK
20042/2039
&&
FXDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
501 PM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM NON-TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.32W
04/14/2009 M48 MPH ORANGE FL ASOS
KMCO- ORLANDO INTERNATIONAL ARPT. OBSERVATION REMARK
20042/2039
&&
FXDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
531 PM EDT TUE APR 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG PORT SAINT JOHN 28.48N 80.79W
04/14/2009 BREVARD FL EMERGENCY MNGR
MOBILE HOMES DAMAGED NEAR FRONTEAC FLEA MARKET. TIME
ESTIMATED. UPDATED AT 520 PM FROM NWS SURVEY, STRAIGHT
LINE WINDS 60 - 70 MPH.
&&
FXD1 high wind. Local standard time, as filed.
Gradient wind gust to 58 mph at Melbourne International Airport (KMLB).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161007.